Multiple Latent Failures Align to Allow a Serious Drug Interaction to Harm a Patient

ISMP Medication Safety Alert 

In This Article

Abstract and Introduction

Introduction

Whenever ISMP assists hospitals with a root cause analysis or conducts its own investigation of an adverse event, we inevitably uncover numerous precipitating latent failures (see definition in box at the end of the article) that led to the actual event. Similar to dominos that require perfect alignment in order to collapse in a series, latent failures also must align perfectly for an event to occur and go unnoticed. A serious drug interaction between simvastatin and ketoconazole that recently harmed a patient is an example of the perfect alignment of latent failures and its role in adverse events. As you read the details of the event, notice how the drug interaction may have been avoided or captured at numerous points during the patient's medical care had it not been for the series of latent failures that almost seemed to conspire against the patient and healthcare providers.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....